What Are the Side Effects of Muscle Relaxers?

Muscle relaxers are a category of medication, often prescribed for the treatment of pain caused by injury or a chronic condition such as fibromyalgia. Muscle relaxers do not heal the problem, however by acting with the central nervous system they do provide temporary pain relief in some people. Muscle relaxers can be addictive, and also can have negative side effects from their use, including physical body symptoms, impaired thinking and functioning, risk of addition and possible dangerous interactions with other medications.

Muscle relaxers can cause an upset stomach and nausea. Credit: Jupiterimages/Polka Dot/Getty Images

Physical Side Effects of Muscle Relaxers

As with many medications, there are numerous side effects possible from muscle relaxers. These include upset stomach, nausea and vomiting. Some brands may cause an unpleasant taste or dry mouth. The most common side effect when taking muscle relaxers is drowsiness, and this is found with many patients.

Impaired Thinking and Functioning

One very serious risk with regard to taking muscle relaxers is that they can impair your thinking and functioning, due to their sedative effect. It is common to feel drowsy as a result of taking these, as well as lightheaded, unsteady on your feet or less alert than normal. Impaired eyesight, thought process and decision making are common as well. As a result it is strongly advised to avoid driving or operating machinery while taking muscle relaxers.

Risk of Addiction

In the United States, muscle relaxers require a prescription and are considered a controlled substance. They are a commonly abused substance. Those with a history of drug or alcohol addiction should not use muscle relaxers, and they should also never be mixed with alcohol. As a result of the pain relief these medications provide, they can become addictive to those in chronic pain. Additionally, once the body becomes used to a daily intake of a muscle relaxer, it can become dependent on them to function, and one may experience withdrawal symptoms if they stop taking them.

Possible Drug Interactions

As with all medications, there is a risk of interactions with other medications one is taking. When mixed with some types of medications the efficacy of muscle relaxers are increased, making the drug dangerous. In women some muscle relaxers can have an interaction with estrogen supplements. The specific drug interactions depend on the exact muscle relaxant you're taking, so check with your health care provider to avoid harmful interactions. However, several muscle relaxants can interact with alcohol, and this interaction increases their sedative effect, causing impairment and an inability to drive.

references
Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.